Kansas, 2023

Hail and Damaging Winds in Kansas, June 30, 2023

June 30, 2023 · NWS TOP · 29 events in 6 counties and zones

Scattered severe thunderstorms caused wind damage with gusts estimated as high as 90 mph during the afternoon and evening hours of June 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered severe thunderstorms caused wind damage with gusts estimated as high as 90 mph during the afternoon and evening hours of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 30, 1:34 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 30, 1:34 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
234 PM CDT Fri Jun 30 2023

.DISCUSSION...
Issued at 233 PM CDT Fri Jun 30 2023

Key Points:

-Today is the last day of high heat for the weekend

-Strong to severe storms will be possible tonight and tomorrow

-Off and on rain chances continue through next week.

Short Term (Today through Saturday Night)

19Z upper air analysis show a positively tilted trough at the 250 mb
level, with favorable positioning for divergence aloft across the
Eastern Rockies. Ridging is currently present across Eastern Kansas,
which is keeping the area dry for now. A surface boundary is strung
across the state, with hotter and drier conditions to the south, and
cooler and more humid conditions to the north. This creates an
instability gradient across the region, with higher values of
surface CAPE (~2000 J/Kg) on the south side of the boundary. With
height falls aloft, this boundary will likely be the initial focus
for thunderstorms this afternoon and evening, likely around the I-70
corridor in eastern Kansas, depending on where exactly the boundary
stalls out later. Some of the storms could produce damaging winds
and large hail. Our 19Z special sounding shows a strong capping
inversion, and the boundary is not particularly strong at this hour,
but one or two severe storms are definitely possible.

With lots of upper-level divergence further to the west, a low
pressure will likely emerge from the lee troughing, with weak
surface fronts attached. This disturbance will progress to the East,
with the main upper-level forcing, bringing widespread thunderstorms
across the region tonight. This round could feature some strong to
severe thunderstorms. Overall, shear is expected to be supportive,
with the main question being thermodynamics. The HREF shows higher
UH and more widespread thunderstorms in central KS, with some of the
western portions of the CWA getting more in the way of severe
weather. With multiple rounds of thunderstorms, flash flooding is
also possible, with the WPC placing much of the area in a Slight
Risk for flash flooding, especially north of I-70.

Saturday, the upper-level trough becomes more centered on Kansas,
and the storm chances go from widespread to spotty with the loss of
better forcing. Areas without storms will still be dreary and
overcast, with a pretty humid low-level atmosphere.

Long Term (Sunday through Thursday)

Sunday morning, the trough moves away from the area, and a shot of
drier air from the SW will end our precipitation chances. Not much
of a break from heat, though, as temperatures return to the low 90s
on Sunday. A zonal flow pattern will set up, although multiple weak
disturbances will interrupt the quieter weather.

Models seem in somewhat agreement to form a low pressure across
western Kansas on Tuesday, and this could lead to a few
thunderstorms across the area Tuesday afternoon and evening. The GFS
is much more aggressive with the low development and associated
thunderstorms, especially in the western part of the area. The
confidence is low, at this point, but scattered thunderstorms could
put a damper on some Fourth of July plans. That remains to be seen.
During the day on Tuesday, it will be a hot day. Not hot enough for
Heat Advisory concerns, but heat indices could reach 100 during the
afternoon peak.

The strongest signal for a storm system is for Wednesday afternoon
into Thursday. An upper level disturbance paired with higher
moisture could lead to a round of heavy rain and thunderstorms
across western Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1238 PM CDT Fri Jun 30 2023

For the 18Z TAFs, main focus is on thunderstorms beginning this
afternoon, with chances continuing through tonight and tomorrow
morning. Storms could initially develop around 23Z at KTOP and
KFOE, becoming more widespread and impacting KMHK tonight. There
is uncertainty on storm timing and duration, so amendments may be
necessary. Winds will also be highly variable with storms and
outflow later on. Towards the end of the TAF period, cigs look to
lower to MVFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ024-026-038>040-
054>056-058-059.

&&

DISCUSSION...Teefey/Montgomery
AVIATION...Teefey
Hazardous weather outlook, Jun 30, 1:47 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
247 PM CDT Fri Jun 30 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-012000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
247 PM CDT Fri Jun 30 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...This afternoon and tonight.

A heat advisory remains in effect this afternoon for east central
Kansas, or areas along and southeast of a line from Holton to Alma
and Emporia. Heat indices are forecast to range between 103 and 107
degrees.

Thunderstorms may develop across any part of east central Kansas
this afternoon. The most likely location would be along Interstate
70. Thunderstorm chances should increase and become more widespread
through the night time hours. The main concern is for damaging winds
around 70 MPH and large hail. A brief tornado cannot be ruled out
either.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms may be ongoing Saturday morning. These storms may be
capable of damaging winds, large hail, and heavy rain. Areas along
and east of a line from Marysville to Abilene have a marginal risk
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 30, 4:00 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
500 PM CDT Fri Jun 30 2023

KSZ021-022-035-036-302215-
Geary-Clay-Dickinson-Riley-
500 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northeastern
Dickinson, northwestern Geary, southwestern Riley and southeastern
Clay Counties through 515 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Milford Lake, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction City, Ogden, Wakefield, Riley, Milford and Milford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3914 9717 3933 9680 3912 9668 3899 9705
TIME...MOT...LOC 2200Z 237DEG 46KT 3911 9703

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 30, 4:28 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
528 PM CDT Fri Jun 30 2023

KSZ038-039-302300-
Wabaunsee-Shawnee-
528 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Shawnee
and east central Wabaunsee Counties through 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Keene, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Topeka, Rossville, Silver Lake, Maple Hill and Willard.

This includes Interstate 70 between mile markers 340 and 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

&&

LAT...LON 3895 9601 3904 9609 3917 9590 3903 9575
TIME...MOT...LOC 2227Z 229DEG 19KT 3901 9600

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JP

The radar

The Topeka radar (KTWX), 70 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 12 hail. Local standard time, as filed.

Hail, Clay

When
June 30, 4:40 PM CST to 4:41 PM CST
Where
Clay County, 2.76 mi S of Wakefield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.160, -97.020

Quarter sized hail reported.

Thunderstorm Wind, Geary

When
June 30, 4:45 PM CST to 4:46 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Wind gust of 60 mph reported.

Hail, Geary

When
June 30, 4:55 PM CST to 4:56 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Half dollar sized hail reported.

Hail, Riley

When
June 30, 5:40 PM CST to 5:41 PM CST
Where
Riley County, 3.75 mi W of Camp Funston
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.100, -96.800

Nickel sized hail reported.

Hail, Riley

When
June 30, 5:40 PM CST to 5:41 PM CST
Where
Riley County, 0.87 mi NE of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.570

Quarter sized hail reported via social media.

Hail, Riley

When
June 30, 5:40 PM CST to 5:41 PM CST
Where
Riley County, 2.55 mi WNW of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -96.620

Quarter sized hail reported.

Hail, Riley

When
June 30, 5:50 PM CST to 5:51 PM CST
Where
Riley County, 5.96 mi SE of Eureka Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.090, -96.570

Quarter sized hail reported.

Hail, Wabaunsee

When
June 30, 6:20 PM CST to 6:21 PM CST
Where
Wabaunsee County, 0.54 mi W of Mc Farland
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.050, -96.240

Ping pong ball sized hail reported.

Thunderstorm Wind, Wabaunsee

When
June 30, 6:20 PM CST to 6:21 PM CST
Where
Wabaunsee County, 0.87 mi NW of Mc Farland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.060, -96.240

Wind gusts of 70 mph reported.

Hail, Shawnee

When
June 30, 6:45 PM CST to 6:46 PM CST
Where
Shawnee County, 4.45 mi NNW of Rossville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.190, -95.980

Ping pong ball sized hail reported.

Hail, Wabaunsee

When
June 30, 6:56 PM CST to 6:57 PM CST
Where
Wabaunsee County, 4.25 mi NE of Keene
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.990, -95.970

Ping pong ball sized hail reported.

Thunderstorm Wind, Wabaunsee

When
June 30, 6:56 PM CST to 6:57 PM CST
Where
Wabaunsee County, 4.25 mi NE of Keene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -95.970

Wind gusts to 60 mph reported.

Hail, Wabaunsee

When
June 30, 6:57 PM CST to 6:58 PM CST
Where
Wabaunsee County, 1.48 mi SSE of Maple Hill
Measured
4 in hail
Reported by
Law Enforcement
Coordinates
39.060, -96.020

Softball sized hail relayed via law enforcement through 800 mhz radio. However it is noted that no photo evidence was associated with this report. There were no other reports of larger than ping pong ball size hail occurred with this storm.

Hail, Shawnee

When
June 30, 7:02 PM CST to 7:03 PM CST
Where
Shawnee County, 4.18 mi N of Dover
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.030, -95.940

Half dollar sized hail reported.

Thunderstorm Wind, Shawnee

When
June 30, 7:08 PM CST to 7:09 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -95.800

Tree limbs 4 to 5 inches in diameter blown down.

Thunderstorm Wind, Shawnee

When
June 30, 7:12 PM CST to 7:13 PM CST
Where
Shawnee County, 4.66 mi SW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -95.750

Wind gusts of 60 mph reported.

Thunderstorm Wind, Shawnee

When
June 30, 7:17 PM CST to 7:18 PM CST
Where
Shawnee County, 1.61 mi W of Lake Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.020, -95.610

Tree limbs 2 to 3 inches in diameter blown down.

Thunderstorm Wind, Shawnee

When
June 30, 7:22 PM CST to 7:23 PM CST
Where
Shawnee County, 0.87 mi SW of (Top)billard Arpt to
Measured
53 kt (61 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.060, -95.630

Multiple 4 to 8 inch diameter tree branches down near the intersection of strait and seward.

Thunderstorm Wind, Shawnee

When
June 30, 7:24 PM CST to 7:25 PM CST
Where
Shawnee County, 0.54 mi W of (Top)billard Arpt to
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.070, -95.630

Measured at ktop asos.

Thunderstorm Wind, Jefferson

When
June 30, 7:35 PM CST to 7:36 PM CST
Where
Jefferson County, 2.55 mi ESE of Meriden
Measured
72 kt (83 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.160, -95.530

Wind gusts over 80 mph reported.

Thunderstorm Wind, Jefferson

When
June 30, 7:48 PM CST to 7:49 PM CST
Where
Jefferson County, 1.75 mi NW of Grantville
Measured
73 kt (84 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.100, -95.590

Tree branches 10 to 12 inches in diameter down at 31st and K-4 highway. Also a report of a 32 inch diameter tree down.

Thunderstorm Wind, Jefferson

When
June 30, 7:53 PM CST to 7:54 PM CST
Where
Jefferson County, 2.82 mi N of Oskaloosa
Measured
73 kt (84 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.260, -95.310

Spotter reported several large trees snapped about 8 feet above the ground and many large branches broken off.

Thunderstorm Wind, Jefferson

When
June 30, 7:57 PM CST to 7:58 PM CST
Where
Jefferson County, 2.68 mi W of Oskaloosa
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -95.370

Estimated 90 mph winds. Power lines down and a structure fire reported in the area.

Thunderstorm Wind, Jefferson

When
June 30, 7:58 PM CST to 7:59 PM CST
Where
Jefferson County, 0.54 mi E of Oskaloosa
Measured
73 kt (84 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -95.310

Tree limb about 5 inches in diameter fell on a house.

Thunderstorm Wind, Jefferson

When
June 30, 7:58 PM CST to 7:59 PM CST
Where
Jefferson County, 0.69 mi S of Oskaloosa
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.210, -95.320

Numerous trees down throughout the town of Oskaloosa.

Thunderstorm Wind, Jefferson

When
June 30, 8:00 PM CST to 8:01 PM CST
Where
Jefferson County, Winchester
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.320, -95.270

Roof damage at Jefferson North High School. Occurred with the initial gust front.

Thunderstorm Wind, Jefferson

When
June 30, 8:01 PM CST to 8:02 PM CST
Where
Jefferson County, 0.87 mi NE of Winchester
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.330, -95.260

Tree limbs 14 to 16 inches in diameter down.

Hail, Jefferson

When
June 30, 8:03 PM CST to 8:04 PM CST
Where
Jefferson County, 0.54 mi E of Oskaloosa
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.220, -95.310

Quarter sized hail reported.

Thunderstorm Wind, Jefferson

When
June 30, 8:05 PM CST to 8:06 PM CST
Where
Jefferson County, 0.69 mi S of Nortonville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.410, -95.330

Power lines down in Nortonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110601, 1110602, 1110603, 1110604, 1110605, 1110606, 1110607, 1110608, 1110609, 1110610, 1110611, 1110612, 1110613, 1110614, 1110824, 1110623, 1110825, 1110826, 1110619, 1110622, 1110827, 1110828, 1110621, 1110829, 1110830, 1110831, 1110832, 1110624, 1110833.